Error Estimates for Numerical Approximation of Hamilton–Jacobi Equations Related to Hybrid Control Systems

  • R. Ferretti
  • A. Sassi
  • H. Zidani


Hybrid control systems are dynamical systems that can be controlled by a combination of both continuous and discrete actions. In this paper we study the approximation of optimal control problems associated to this kind of systems, and in particular of the quasi-variational inequality which characterizes the value function. Our main result features the error estimates between the value function of the problem and its approximation. We also focus on the hypotheses describing the mathematical model and the properties defining the class of numerical scheme for which the result holds true.


Hybrid control Dynamic Programming Semi-Lagrangian schemes Error estimates 

Mathematics Subject Classification

34A38 49L20 49M25 49N25 65K15 


  1. 1.
    Bardi, M., Capuzzo Dolcetta, I.: Optimal Control and Viscosity Solutions of Hamilton–Jacobi–Bellman Equations. Birkhuser Mathematics. Birkhauser, Basel (1997)CrossRefzbMATHGoogle Scholar
  2. 2.
    Barles, G., Dharmatti, S., Ramaswamy, M.: Unbounded viscosity solutions of hybrid control systems. ESAIM 16(1), 176–193 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Barles, G., Jakobsen, E.R.: On the convergence rate of approximation schemes for Hamilton–Jacobi–Bellman equations. ESAIM 36(1), 33–54 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Barles, G., Souganidis, P.E.: Convergence of approximation schemes for fully nonlinear second order equations. Asymptot. Anal. 4(3), 271–283 (1991)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Bensoussan, A., Menaldi, J.L.: Hybrid control and dynamic programming. Dyn. Contin. Discret. Impuls. Syst. B 3(4), 395–442 (1997)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Bonnans, J.F., Maroso, S., Zidani, H.: Error estimates for a stochastic impulse control problem. Appl. Math. Optim. 55(3), 327–357 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Branicky, M.S., Borkar, V.S., Mitter, S.K.: A unified framework for hybrid control: model and optimal control theory. IEEE Trans. Autom. Control 43(1), 31–45 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Camilli, F., Falcone, M.: An approximation scheme for the optimal control of diffusion processes. ESAIM 29(1), 97–122 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Capuzzo Dolcetta, I., Ishii, H.: Approximate solutions of the Bellman equation of deterministic control theory. Appl. Math. Optim. 11(1), 161–181 (1984)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Dharmatti, S., Ramaswamy, M.: Hybrid control systems and viscosity solutions. SIAM J. Contol Optim. 44(1), 1259–1288 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Falcone, M., Ferretti, R.: Semi-Lagrangian Approximation Schemes for Linear and Hamilton–Jacobi Equations. Other Titles in Applied Mathematics, vol. 133. SIAM, Bangkok (2014)zbMATHGoogle Scholar
  12. 12.
    Ferretti, R., Zidani, H.: Monotone numerical schemes and feedback construction for hybrid control systems. J. Optim. Theor. Appl. 165(2), 507–531 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Ishii, K.: Viscosity solutions of nonlinear second order elliptic PDEs associated with impulse control problems ii. Funkc. Ekvacioj 38(2), 297–328 (1995)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Jakobsen, E.R., Karlsen, K.H.: Continuous dependence estimates for viscosity solutions of fully nonlinear degenerate elliptic equations. Electron. J. Differ. Equ. 2002(39), 1–10 (2002)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Krylov, N.V.: On the rate of convergence of finite difference approximation for Bellman’s equation. St. Petersb. Math. J. 9(3), 639–650 (1998)MathSciNetGoogle Scholar
  16. 16.
    Krylov, N.V.: On the rate of convergence of finite difference approximation for Bellman’s equation with variable coefficients. Probab. Theor. Relat. Fields 117(1), 1–16 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Kushner, H., Dupuis, P.G.: Numerical Methods for Stochastic Control Problems in Continuous Time. Stochastic Modelling and Applied Probability, vol. 24. Springer, New York (2001)zbMATHGoogle Scholar
  18. 18.
    Sethian, J.A., Vladimirsky, A.: Ordered upwind methods for hybrid control. In: Tomlin, C.J., Greenstreet, M.R. (eds.) Hybrid Systems: Computation and Control, vol. 2289. Springer, New York (2002)Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Dipartimento di Matematica e FisicaUniversità Roma TreRomaItaly
  2. 2.Unité de Maths Appl. (UMA)ENSTA ParisTechPalaiseauFrance

Personalised recommendations